NCAI Mid Year 2022 Conference
Agenda
Movement as Medicine: Obstacle Course
Health
7:30am - 9:00am
Duration: 1 hour 30 minutes
In this session, we will have a variety of presenters from health, sports, and wellness organizations leading participants through a series of movement activities. Please dress in comfortable clothing that will allow movement, wear closed toe shoes, and bring a water bottle. Free Breakfast to follow, provided by Nike N7 (Dena’ina Center in NCAI Youth Room, 3rd Floor, Ballroom B).
Registration/Rules & Credentials Open
Registration
8:30am - 4:00pm
First Floor Lobby - Dena’ina Center
Duration: 7 hours 30 minutes
NCAI Addiction Task Force
Breakout Session
9:00am - 11:30am
Kahtnu 2 - Dena’ina Center
Duration: 2 hours 30 minutes
Join the NCAI Addiction Task Force to discuss administrative and legislative priorities to increase access and improve the function of behavioral health and addiction programs at the tribal level. The Addiction Task Force continues to support efforts to advance education, treatment, preventative services, and public safety in tribal communities.
NCAI Budget Task Force
Breakout Session
9:00am - 11:30am
Tubughnenq 3 - Dena’ina Center
Duration: 2 hours 30 minutes
Recent policy developments during COVID-19 have brought to light several common and recurring funding principles for tribal programs that are consistently held amongst Tribal Nations. The President's FY 2023 Budget Request to Congress calls for a historic shift in the paradigm of Nation-to-Nation relations that seeks to restore the promises made between our ancestors and the United States in several key programs. This Task Force meeting will discuss and develop a set of Uniform Federal Funding Principles to be submitted through the NCAI resolution process and discuss budget and policy strategies for realizing these goals.
NCAI Federal Recognition Task Force
Breakout Session
9:00am - 11:30am
Tikahtnu E - Dena’ina Center
Duration: 2 hours 30 minutes
The Federal Recognition Task Force works to address the unique interests of non-federally recognized Tribal Nations, including: the federal acknowledgment process, how non-federally recognized Tribal Nations work with state and local entities, and other issues. The Federal Recognition Task Force invites all interested Tribal Nations and citizens to participate.
NCAI-ITA Joint Transportation Task Force
Breakout Session
9:00am - 11:30am
Kahtnu 2 - Dena’ina Center
Duration: 2 hours 30 minutes
The NCAI-ITA Joint Transportation Task Force is focused on building a unified advocacy approach to tribal transportation development and legislative reauthorization to promote safety and prosperity in tribal communities and to ensure the United States upholds its government-to-government relationship with Tribal Nations.
NCAI Task Force on Violence Against Women
Breakout Session
9:00am - 11:30am
Tikahtnu D - Dena’ina Center
Duration: 2 hours 30 minutes
The NCAI Task Force on Violence Against Women serves as a unified tribal voice opposed to violent crimes perpetrated against American Indian and Alaska Native women. During this meeting, task force members will highlight tribal programs that prevent and address violence against women in Indian Country, examine national and international violence against women policy work, and coordinate efforts to effectively implement tribal provisions in the 2022 Reauthorization of the Violence Against Women Act.
Voice Your Vote: A Training to Engage and Change Your Nation in 2022 and Beyond
Breakout Session
Youth
9:00am - 11:30am
Tikahtnu C - Dena’ina Center
Duration: 2 hours 30 minutes
Speaker:
Saundra Mitrovich
Civic Engagement Associate, External Affairs, NCAI
In this session, we will have a workshop to provide a walk-through on how individuals and organizations can prepare a Get-Out-the-Vote (GOTV) plan of action for their communities. Participants will engage in discussion about election protection, how to become a poll worker, and successfully increase voter registration and participation in various local, county, state, and general elections. At the completion of the workshop, all participants will receive a GOTV toolkit to utilize in their respective community. This workshop is free and open to the public. All participants will be provided lunch following this workshop.

If you're attending this session, please fill out our form and let us know.
Youth: Let’s Get Coding Luncheon
Youth
11:30am - 1:00pm
Duration: 1 hour 30 minutes
Speakers:
Paul Beccio
Solutions Architect
Doug Powless
IT Specialist, NCAI
In this working lunch session, the NCAI IT team will discuss how to get started coding in a virtual environment, run a live coding session introducing the JavaScript framework, Nextjs, and show you how to join us by contributing to a project on NCAI's Github repository.
Youth: Helping our Communities through Data
Youth
11:35am - 12:35pm
Duration: 1 hour
This session is for AI/AN students interested in research careers and how research and data inform policy for Indian Country. The Policy Research Center and AI/AN researchers will discuss their career paths and answer questions from the audience about AI/AN research.
New Member Orientation
Membership
12:00pm - 1:00pm
Kahtnu 2 - Dena’ina Center
Duration: 1 hour
All members and officers are invited to this welcome session for new members of NCAI and a briefing on membership, committees, voting and process.
Youth: Concurrent Task Force & Work Groups
Youth
12:25pm - 3:00pm
Duration: 2 hours 35 minutes
Select a session of interest from the main agenda task force sessions.
NCAI Climate Action Task Force
Breakout Session
12:30pm - 3:00pm
Tikahtnu E - Dena’ina Center
Duration: 2 hours 30 minutes
The working mission of the Climate Action Task Force is to “document, inform, and support the climate action efforts of Tribal Nations and native organizations, and identify and advocate for policies and funding designed to empower their ability to engage in effective, sustainable climate action.” This task force meeting will provide an overview of administrative and congressional updates to improve and expand federal support for tribal climate actions and will be led by the Task Force’s three co-chairs.
NCAI Tax and Finance Task Force
Breakout Session
12:30pm - 3:00pm
Tubughnenq 3 - Dena’ina Center
Duration: 2 hours 30 minutes
Tax revenue is essential to help build healthy rural and regional economies. Join the NCAI Tax and Finance Task Force for an open meeting to discuss work in the fields of tax and finance in Indian Country. This Task Force has been charged with: advancing tribal priorities on legislative and administrative tax and finance policy, developing solutions to dual taxation, facilitating tribal engagement with the U.S. Treasury Tribal Advisory Committee (TTAC), and sharing information regarding tribal-state tax agreements.
NCAI Technology Task Force
Breakout Session
12:30pm - 3:00pm
Tubughnenq 5 - Dena’ina Center
Duration: 2 hours 30 minutes
The NCAI Technology Task Force will hold an open meeting to discuss work in the fields of technology and telecommunications in Indian Country. The Task Force is comprised of tribal leadership, tribal telecommunications companies, Information Technology (IT) experts, entrepreneurs, and representatives from tribal organizations.
NCAI Tribal Border Caucus
Breakout Session
12:30pm - 3:00pm
Tikahtnu D - Dena’ina Center
Duration: 2 hours 30 minutes
Tribal citizen crossing of the United States-Canada and United States-Mexico borders for traditional, cultural, or religious purposes has been a paramount concern for Tribal Nations split by the invisible lines that divided their homelands and relatives. The Tribal Border Caucus invites all northern, southern, and Alaska border Tribal Nations to provide updates and discuss ongoing issues such as navigating the opening of the borders during the COVID-19 pandemic, travel visas, treaty rights, and searches of tribal regalia or cultural items.
Youth: Mental Health and Indigenous Healing
Youth
3:15pm - 4:15pm
Duration: 1 hour
Speaker:
Yaari Walker
Author
This session will center around a question and answer session with Yaari Walker on her 2014 book, Behind the Dark Walls. Written for those who have struggled with confounding traumas such as those that Yaari has lived through and showing that things do indeed get better. This book follows Yaari’s journey of healing and resilience.
Listening Session: Department of Interior Land into Trust and Class III Gaming Compact Regulations
Breakout Session
3:30pm - 5:00pm
Tubughnenq 5 - Dena’ina Center
Duration: 1 hour 30 minutes
The Department of the Interior (Department) seeks Tribal input on draft revisions to 25 C.F.R. Part 151 (Land Acquisition) and 25 C.F.R. Part 293 (Class III Tribal State Gaming Compact Process). The Department has prepared these draft revisions to Part 151 and Part 293 for purposes of Tribal consultation only. The draft revisions do not constitute a formal notice of proposed rulemaking. Once Tribal consultation has concluded and the Department has considered all Tribal comments, the Department plans to release a formal notice of proposed rulemaking. The Dear Tribal Leader Letter announcing consultations and the Department’s draft revisions to Part 151 and Part 293 may be found on the Department’s website.
Listening Session: Native Farm Bill Coalition Policy Roundtable
Breakout Session
3:30pm - 5:00pm
Tikahtnu E - Dena’ina Center
Duration: 1 hour 30 minutes
Join the National Congress of American Indians, Native Movement, the Alaska Food Policy Council, and the Native Farm Bill Coalition (NFBC) for a policy roundtable on updates to the anticipated 2023 Farm Bill. Attendees are encouraged to share their experience in Indian Country agriculture work and with USDA programs to help inform the NFBC what policy changes and updates need to occur to better serve Indian Country agriculture and food systems. The NFBC will use your input to advocate for solutions and policy issues at the federal level.
Listening Session: Protecting Indian Children and Strengthening ICWA: Tribal Nation Listening Session
Breakout Session
3:30pm - 5:00pm
Tubughnenq 4 - Dena’ina Center
Duration: 1 hour 30 minutes
Since 2018, opponents of the Indian Child Welfare Act (ICWA) have tried to take down this keystone legislation in the federal court system. In response to these attacks the National Congress of American Indians, the National Indian Child Welfare Association, the Native American Rights Fund and the Association on American Indian Affairs, Tribal Nations, and allies have coordinated responses on the legal, communication, and policy fronts. This listening session will focus on providing updates on legislative efforts to strengthen the ICWA and seeking input from Tribal Nations.
Listening Session: Public-Private Partnerships to Support Tribal Nations
Breakout Session
3:30pm - 5:00pm
Tubughnenq 3 - Dena’ina Center
Duration: 1 hour 30 minutes
The Department of the Interior, Native Americans in Philanthropy (NAP), and the Nation Congress of American Indians are hosting a listening session on public-private partnerships. This session will focus on ways the federal government, philanthropy, and Tribal organizations can work together to support Tribal Nations in leveraging resources and investments in tribal communities and tribally-led initiatives. It will also include an overview of NAP's Tribal Nations Initiative and themes heard during regional listening sessions and a discussion by DOI of opportunities for public-private partnerships and partnership development.
Listening Session: Violence Against Women Act 2022: Tribal Nation Facilitated Discussion
Breakout Session
3:30pm - 5:00pm
Tikahtnu D - Dena’ina Center
Duration: 1 hour 30 minutes
In March of 2022, the Violence Against Women Act was reauthorized with significant tribal provisions that need to be implemented by the federal government. During this Tribal Nations' listening session, attendees will discuss and collaborate on the various tribal provisions that need to be implemented, including the Alaska Pilot Program, the tribal VAWA Reimbursement Program, the Tribal Prisoner Program, the Alaska Public Safety Commission, the Tribal Access Program, and more. The intent of this discussion will be to work through Tribal Nations’ priorities for each component of the law and coordinate responses on those priorities.
Youth: Health and Indigenous Healing Resource Panel
Youth
4:20pm - 5:00pm
Duration: 40 minutes
Speakers:
Amy Carlough
Aleutian Pribilof Island Association
Jackie Engebretson
Behavioral Health Department, Alaska Native Tribal Health Consortium
Angela Michaud
Cook Inlet Tribal Council
Brian Walker
World Eskimo Indian Olympics
This session provides resources that implement traditional connection, as well as resources in the local region.
NCAI Committee and Subcommittee Chairs’ Meeting with Resolutions Committee
Resolutions
4:30pm - 5:00pm
Kahtnu 2 - Dena’ina Center
Duration: 30 minutes
NCAI requests that all Committee and Subcommittee chairs attend this important meeting.
'Fighting Indians' Documentary Screening
Fellowship
5:00pm - 7:00pm
Tikahtnu C - Dena’ina Center
Duration: 2 hours
In 2019, the State of Maine made history by passing "LD 944 An Act to Ban Native American Mascots in All Public Schools," the first legislation of its kind in the country. For Maine’s Tribal Nations, the landmark legislation marked an end to a decades long struggle to educate the public on the harms of Native American mascotry. 'Fighting Indians' chronicles the last and most contentious holdout in that struggle, the homogeneously white Skowhegan High School, known for decades as “The Home of the Indians.” This is the story of a small New England community divided against the backdrop of a nation divided where the “mascot debate” exposes centuries old abuses while asking if reconciliation is possible.
Youth: Youth Commission Daily Recap
Youth
7:35pm - 7:50pm
Duration: 15 minutes
At the end of each day, all youth will participate in an activity to reflect on knowledge gathered at sessions attended.